Discrepancy Bounds for \(\boldsymbol{\beta }\) -adic Halton Sequences

Chapter

Abstract

Van der Corput and Halton sequences are well-known low-discrepancy sequences. Almost 20 years ago Ninomiya defined analogues of van der Corput sequences for β-numeration and proved that they also form low-discrepancy sequences if β is a Pisot number. Only very recently Robert Tichy and his co-authors succeeded in proving that \(\boldsymbol{\beta }\)-adic Halton sequences are equidistributed for certain parameters \(\boldsymbol{\beta }= (\beta _{1},\ldots,\beta _{s})\) using methods from ergodic theory. In the present paper we continue this research and give discrepancy estimates for \(\boldsymbol{\beta }\)-adic Halton sequences for which the components β i are m-bonacci numbers. Our methods are quite different and use dynamical and geometric properties of Rauzy fractals that allow to relate \(\boldsymbol{\beta }\)-adic Halton sequences to rotations on high dimensional tori. The discrepancies of these rotations can then be estimated by classical methods relying on W.M. Schmidt’s Subspace Theorem.

2010 Mathematics Subject Classification

Primary: 11K38 11B83 Secondary: 11A63 

Notes

Acknowledgements

Supported by projects I1136 and P27050 granted by the Austrian Science Fund (FWF)

References

  1. 1.
    S. Akiyama, On the boundary of self affine tilings generated by Pisot numbers. J. Math. Soc. Jpn. 54(2), 283–308 (2002)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    S. Akiyama, Pisot number system and its dual tiling, in Physics and Theoretical Computer Science. NATO Science for Peace and Security Series D: Information and Communication Security, vol. 7 (IOS, Amsterdam, 2007), pp. 133–154Google Scholar
  3. 3.
    S. Akiyama, G. Barat, V. Berthé, A. Siegel, Boundary of central tiles associated with Pisot beta-numeration and purely periodic expansions. Monatsh. Math. 155(3–4), 377–419 (2008)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    S. Akiyama, C. Frougny, J. Sakarovitch, Powers of rationals modulo 1 and rational base number systems. Isr. J. Math. 168, 53–91 (2008)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    S. Akiyama, M. Barge, V. Berthé, J.-Y. Lee, A. Siegel, On the Pisot substitution conjecture, in Mathematics of Aperiodic Order. Progress in Mathematics, vol. 309 (Birkhäuser/Springer, Basel, 2015), pp. 33–72Google Scholar
  6. 6.
    P. Arnoux, S. Ito, Pisot substitutions and Rauzy fractals. Bull. Belg. Math. Soc. Simon Stevin, 8(2), 181–207 (2001); Journées Montoises d’Informatique Théorique (Marne-la-Vallée, 2000)Google Scholar
  7. 7.
    G. Barat, P.J. Grabner, Distribution properties of G-additive functions. J. Number Theory 60(1), 103–123 (1996)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    V. Berthé, A. Siegel, Tilings associated with beta-numeration and substitutions. Integers 5(3), 1–46 (2005), #A02Google Scholar
  9. 9.
    V. Berthé, A. Siegel, J. Thuswaldner, Substitutions, Rauzy fractals and tilings, in Combinatorics, Automata and Number Theory. Encyclopedia of Mathematics and its Applications, vol. 135 (Cambridge University Press, Cambridge, 2010), pp. 248–323Google Scholar
  10. 10.
    V. Berthé, W. Steiner, J.M. Thuswaldner, Geometry, dynamics and arithmetic of S-adic shifts (preprint, 2016)Google Scholar
  11. 11.
    V. Canterini, A. Siegel, Automate des préfixes-suffixes associé à une substitution primitive. J. Théor. Nombres Bordeaux 13(2), 353–369 (2001)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    I. Carbone, Discrepancy of LS-sequences of partitions and points. Ann. Mat. Pura Appl. (4) 191(4), 819–844 (2012)Google Scholar
  13. 13.
    M. Drmota, The discrepancy of generalized van-der-Corput–Halton sequences. Ind. Math. 26(5), 748–759 (2015)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    M. Drmota, R.F. Tichy, Sequences, Discrepancies and Applications. Lecture Notes in Mathematics, vol. 1651 (Springer, Berlin, 1997)Google Scholar
  15. 15.
    J.-M. Dumont, A. Thomas, Systemes de numeration et fonctions fractales relatifs aux substitutions. Theor. Comput. Sci. 65(2), 153–169 (1989)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    J.-M. Dumont, A. Thomas, Digital sum moments and substitutions. Acta Arith. 64(3), 205–225 (1993)MathSciNetMATHGoogle Scholar
  17. 17.
    K.J. Falconer, Fractal Geometry (Wiley, Chichester, 1990)MATHGoogle Scholar
  18. 18.
    H. Faure, C. Lemieux, Improved Halton sequences and discrepancy bounds. Monte Carlo Methods Appl. 16(3–4), 231–250 (2010)MathSciNetMATHGoogle Scholar
  19. 19.
    H. Faure, P. Kritzer, F. Pillichshammer, From van der Corput to modern constructions of sequences for quasi-Monte Carlo rules. Ind. Math. 26(5), 760–822 (2015)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    D.-J. Feng, M. Furukado, S. Ito, J. Wu, Pisot substitutions and the Hausdorff dimension of boundaries of atomic surfaces. Tsukuba J. Math. 30(1), 195–223 (2006)MathSciNetMATHGoogle Scholar
  21. 21.
    T. Fujita, S. Ito, S. Ninomiya, The generalized van der Corput sequence and its application to numerical integration. Sūrikaisekikenkyūsho Kōkyūroku 1240, 114–124 (2001); 5th Workshop on Stochastic Numerics (Japanese) (Kyoto, 2001)Google Scholar
  22. 22.
    P.J. Grabner, R.F. Tichy, Contributions to digit expansions with respect to linear recurrences. J. Number Theory 36(2), 160–169 (1990)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    J.H. Halton, On the efficiency of certain quasi-random sequences of points in evaluating multi-dimensional integrals. Numer. Math. 2, 84–90 (1960)MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    A. Haynes, Equivalence classes of codimension-one cut-and-project nets. Ergodic Theory Dyn. Syst. 36(3), 816–831 (2016)MathSciNetCrossRefMATHGoogle Scholar
  25. 25.
    R. Hofer, Halton-type sequences to rational bases in the ring of rational integers and in the ring of polynomials over a finite field. Math. Comput. Simul. (to appear)Google Scholar
  26. 26.
    R. Hofer, P. Kritzer, G. Larcher, F. Pillichshammer, Distribution properties of generalized van der Corput-Halton sequences and their subsequences. Int. J. Number Theory 5(4), 719–746 (2009)MathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    M. Hofer, M.R. Iacò, R. Tichy, Ergodic properties of β-adic Halton sequences. Ergodic Theory Dyn. Syst. 35(3), 895–909 (2015)MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    S. Ito, M. Kimura, On Rauzy fractal. Jpn. J. Ind. Appl. Math. 8(3), 461–486 (1991)MathSciNetCrossRefMATHGoogle Scholar
  29. 29.
    S. Ito, H. Rao, Atomic surfaces, tilings and coincidence. I. Irreducible case. Isr. J. Math. 153, 129–155 (2006)MathSciNetCrossRefMATHGoogle Scholar
  30. 30.
    A. Jassova, P. Lertchoosakul, R. Nair, On variants of the Halton sequence. Monatsh. Math. 180, 743–764 (2016)MathSciNetCrossRefMATHGoogle Scholar
  31. 31.
    L. Kuipers, H. Niederreiter, Uniform Distribution of Sequences (Wiley-Interscience [Wiley], New York/London/Sydney, 1974); Pure and Applied MathematicsGoogle Scholar
  32. 32.
    P. Lecomte, M. Rigo, Numeration systems on a regular language. Theory Comput. Syst. 34(1), 27–44 (2001)MathSciNetCrossRefMATHGoogle Scholar
  33. 33.
    P. Lecomte, M. Rigo, On the representation of real numbers using regular languages. Theory Comput. Syst. 35(1), 13–38 (2002)MathSciNetCrossRefMATHGoogle Scholar
  34. 34.
    R.D. Mauldin, S.C. Williams, Hausdorff dimension in graph directed constructions. Trans. Am. Math. Soc. 309(2), 811–829 (1988)MathSciNetCrossRefMATHGoogle Scholar
  35. 35.
    M. Minervino, W. Steiner, Tilings for Pisot beta numeration. Ind. Math. 25(4), 745–773 (2014)MathSciNetCrossRefMATHGoogle Scholar
  36. 36.
    M. Minervino, J. Thuswaldner, The geometry of non-unit Pisot substitutions. Ann. Inst. Fourier (Grenoble) 64(4), 1373–1417 (2014)Google Scholar
  37. 37.
    L.J. Mordell, On the linear independence of algebraic numbers. Pac. J. Math. 3, 625–630 (1953)CrossRefMATHGoogle Scholar
  38. 38.
    M. Mori, M. Mori, Dynamical system generated by algebraic method and low discrepancy sequences. Monte Carlo Methods Appl. 18(4), 327–351 (2012)MathSciNetCrossRefMATHGoogle Scholar
  39. 39.
    H. Niederreiter, Application of Diophantine approximations to numerical integration, in Diophantine Approximation and Its Applications (Proceedings of a Conference, Washington, DC, 1972) (Academic, New York, 1973), pp. 129–199Google Scholar
  40. 40.
    H. Niederreiter, A discrepancy bound for hybrid sequences involving digital explicit inversive pseudorandom numbers. Unif. Distrib. Theory 5(1), 53–63 (2010)MathSciNetMATHGoogle Scholar
  41. 41.
    S. Ninomiya, Constructing a new class of low-discrepancy sequences by using the β-adic transformation. Math. Comput. Simul. 47(2–5), 403–418 (1998); IMACS Seminar on Monte Carlo Methods (Brussels, 1997)Google Scholar
  42. 42.
    W. Parry, On the β-expansions of real numbers. Acta Math. Acad. Sci. Hungar. 11, 401–416 (1960)MathSciNetCrossRefMATHGoogle Scholar
  43. 43.
    A. Pethő, R.F. Tichy, On digit expansions with respect to linear recurrences. J. Number Theory 33(2), 243–256 (1989)MathSciNetCrossRefMATHGoogle Scholar
  44. 44.
    G. Rauzy, Nombres algébriques et substitutions. Bull. Soc. Math. France 110(2), 147–178 (1982)MathSciNetCrossRefMATHGoogle Scholar
  45. 45.
    A. Rényi, Representations for real numbers and their ergodic properties. Acta Math. Acad. Sci. Hungar. 8, 477–493 (1957)MathSciNetCrossRefMATHGoogle Scholar
  46. 46.
    M. Rigo, W. Steiner, Abstract β-expansions and ultimately periodic representations. J. Théor. Nombres Bordeaux 17(1), 283–299 (2005)MathSciNetCrossRefMATHGoogle Scholar
  47. 47.
    H.P. Schlickewei, The \(\mathfrak{p}\)-adic Thue-Siegel-Roth-Schmidt theorem. Arch. Math. (Basel) 29(3), 267–270 (1977)Google Scholar
  48. 48.
    W.M. Schmidt, Simultaneous approximation to algebraic numbers by rationals. Acta Math. 125, 189–201 (1970)MathSciNetCrossRefMATHGoogle Scholar
  49. 49.
    A. Siegel, Représentation des systèmes dynamiques substitutifs non unimodulaires. Ergodic Theory Dyn. Syst. 23(4), 1247–1273 (2003)CrossRefMATHGoogle Scholar
  50. 50.
    A. Siegel, J.M. Thuswaldner, Topological properties of Rauzy fractals. Mém. Soc. Math. Fr. (N.S.) 118, 1–144 (2009)Google Scholar
  51. 51.
    V.F. Sirvent, Y. Wang, Self-affine tiling via substitution dynamical systems and Rauzy fractals. Pac. J. Math. 206(2), 465–485 (2002)MathSciNetCrossRefMATHGoogle Scholar
  52. 52.
    W. Steiner, Regularities of the distribution of β-adic van der Corput sequences. Monatsh. Math. 149(1), 67–81 (2006)MathSciNetCrossRefMATHGoogle Scholar
  53. 53.
    W. Steiner, Regularities of the distribution of abstract van der Corput sequences. Unif. Distrib. Theory 4(2), 81–100 (2009)MathSciNetMATHGoogle Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  1. 1.Chair of Mathematics and StatisticsUniversity of LeobenLeobenAustria

Personalised recommendations